Nebraska, 2015

Hail in Nebraska, April 23 to 25, 2015

April 23 to 25, 2015 · NWS LBF · 10 events in 6 counties and zones

A large long wave trough of low pressure moved east into the plains. Mild temperatures and gulf moisture created an environment for scattered thunderstorms, a few of which were severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A large long wave trough of low pressure moved east into the plains. Mild temperatures and gulf moisture created an environment for scattered thunderstorms, a few of which were severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Apr 23, 4:27 PM MST, 1 hour 18 minutes earlier.

Area forecast discussion, Apr 23, 4:27 PM MST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 PM CDT THU APR 23 2015

.SYNOPSIS...
ISSUED AT 320 PM CDT THU APR 23 2015

SPLIT UPPER LEVEL PATTERN OVER THE WESTERN HALF OF THE CONUS...BROAD
CYCLONIC FLOW TO THE EAST. A SHORTWAVE RIDGE WAS TRANSLATING EAST
ACROSS THE CENTRAL PLAINS...IN ADVANCE OF A STRONG PV MAX SLOWLY
MOVING NORTHEASTWARD ACROSS THE DESERT SOUTHWEST. THE ASSOCIATED
HEIGHT FALLS WITH THIS PATTERN WERE SUPPORTING THE GRADUAL DEEPENING
OF A LEE SIDE SFC TROUGH FROM NORTHEAST COLORADO THROUGH THE WESTERN
NEBRASKA PANHANDLE. EAST OF THIS TROUGH WINDS WERE BREEZY OUT OF THE
SOUTH...TRANSPORTING LOW LEVEL MOISTURE INTO THE CWA.

&&

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 320 PM CDT THU APR 23 2015

CUMULUS CLOUDS AND A FEW SHOWERS AND THUNDERSTORMS HAVE ALREADY
DEVELOPED JUST WEST OF THE CWA EARLY THIS AFTERNOON. HI-RES MODELS
HAVE CONSISTENTLY SHOWN THE THUNDERSTORM ACTIVITY INCREASING IN
COVERAGE AND MOVING EAST LATER THIS AFTERNOON AS A WEAK UPPER LEVEL
SHORTWAVE EJECTS OUT OF THE CENTRAL ROCKIES. THE BEST CHANCES
THROUGH THE EVENING WILL GENERALLY BE CONFINED TO THE PANHANDLE AND
SOUTHWEST NEBRASKA. AS FAR AS STORM INTENSITY...MLCAPE IN THE
VICINITY OF THE SFC TROUGH WILL NEAR 1000 J/KG BY LATER AFTERNOON
AND EARLY EVENING. STEEP MID LEVEL LAPSE RATES OF 7-8 C/KM ARE ALSO
IN PLACE OVER THE HIGH PLAINS. A STORM OR TWO REACHING STRONG TO
SEVERE LIMITS WITH HAIL AND GUSTY WINDS CANNOT BE RULED OUT...MAINLY
WEST OF HWY 61. THE ABILITY FOR STORMS TO SUSTAIN THEMSELVES AND
REMAIN ORGANIZED IS IN QUESTION DUE RATHER WEAK MID LEVEL FLOW AND
DEEP LAYER SHEAR ONLY AROUND 25 TO 30 KTS. THE MORE FAVORABLE
ENVIRONMENT WILL REMAIN TO THE SOUTH WHERE FASTER FLOW ALOFT AND
BETTER SHEAR PROFILES RESIDE.

THUNDERSTORM CHANCES MOVE EAST OVERNIGHT BUT COVERAGE SHOULD REMAIN
SCATTERED. UPPER LEVEL LOW CURRENTLY OVER THE DESERT SOUTHWEST WILL
EJECT EASTWARD TOWARD THE CENTRAL PLAINS. THIS WILL KEEP SOUTHERLY
FLOW IN PLACE OVERNIGHT...AND EVENTUALLY THE REDEVELOPMENT OF
STRATUS CLOUDS OVER MUCH OF THE AREA. PATCHY FOG IS POSSIBLE OVER
CENTRAL NEB...BUT BUFKIT DATA CONTINUES TO SUPPORT THICK LOW STRATUS
IN OUR ZONES. THIS IS ALSO SUPPORTED BY VISBY FIELDS IN RECENT RUNS
OF THE HRRR AND NAM. CONFIDENCE NOT HIGH ENOUGH TO INCLUDE ANY FOG
IN THE GRIDS AT THIS POINT...BUT THE EVENING SHIFT WILL NEED TO
REEVALUATE.

MODELS PAINT QPF ACROSS MUCH OF THE CWA BY FRIDAY AFTERNOON...BUT
REMAIN ALL OVER THE PLACE IN REGARDS TO THEIR PLACEMENT. EXPECTING
SCATTERED AND DISORGANIZED SHOWERS AND THUNDERSTORMS DUE TO LACK OF
A FOCUS FOR DEVELOPMENT. NOT EXPECTING MUCH IN THE WAY OF SEVERE
WEATHER AS THE MUCH BETTER ENVIRONMENT WILL BE OFF TO OUR SOUTH AND
EAST.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 320 PM CDT THU APR 23 2015

LONG WAVE TROUGH WILL BE MOVING INLAND FROM THE WEST COAST
FRIDAY NIGHT...WITH A LEAD SHORTWAVE MOVING ACROSS THE CENTRAL PLAINS
AHEAD OF THE TROUGH FRIDAY NIGHT. OPERATIONAL MODELS FCST THE
CENTRAL PLAINS TROUGH TO BECOME CLOSED NEAR OR JUST WEST OF THE MID
MISSOURI VALLEY. THIS WILL BE A RATHER DISORGANIZED EVENT...AND
WITH ONLY WEAK MOISTURE TRANSPORT...LIFT WILL ALSO BE SOMEWHAT
LIMITED AND UNFOCUSED. THIS CONTINUES TO SUGGEST A SHOWERY AND
UNORGANIZED PRECIPITATION EVENT. WILL LIMIT HIGHEST POPS TO 40 TO
50 PERCENT EVENING AND 20 TO 30 PERCENT AFTER MIDNIGHT. BEST
INSTABILITY ACROSS SERN ZONES...WITH HIGHER TSTM CHANCES WITH ONLY
ISOLATED EXPECTED ACROSS THE NORTH/NORTHWEST.

THE MAIN UPPER TROUGH WILL DIG SOUTHEAST ACROSS THE GREAT BASIN ON
SATURDAY AS A TRANSITORY RIDGE MOVES INTO THE CNTRL PLAINS. THIS
WILL LESSEN POPS TO ONLY A SLIGHT CHANCE NORTH AND WEST WITH PARTLY
SUNNY SKIES AND HIGH TEMPS NEAR 60 NORTHEAST TO NEAR 70 FAR
SOUTHWEST. THE GFS ENSEMBLE...GFS...AND ECMWF ALL AGREE THAT THE
UPPER TROUGH WILL DEEPEN INTO THE FOUR CORNERS REGION SATURDAY
NIGHT WITH AN AMPLIFIED SRLY FLOW ALOFT ACROSS THE CNTRL HIGH
PLAINS. CHCS FOR SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE
HIGHS PLAINS WITH CHC POPS WEST OF HWY 83...AND NO WX ACROSS THE
EAST. ANY SHOWERS THAT DEVELOP WILL MOVE NORTH WILL LITTLE OR NOW
EASTWARD PROGRESSION. MEDIUM RANGE MODELS THEN INDICATED CLOSED
LOW WILL TRACK EAST ACROSS NEW MEXICO...THE TEXAS PANHANDLE...AND
THEN ACROSS NORTHERN TEXAS AND SOUTHERN OKLAHOMA SUNDAY THROUGH
MONDAY NIGHT. THERE REMAINS ENOUGH MODEL AGREEMENT AND CONFIDENCE
TO KEEP POPS INTO THE LIKELY CATEGORY ACROSS THE EASTERN PANHANDLE
SUNDAY WITH CHC POPS EAST TO VALENTINE THROUGH BROKEN BOW. AS NRN
STREAM TROUGH APPROACHES SUNDAY NIGHT AND MONDAY...POPS LESSEN AND
REMAIN ONLY ACROSS THE WEST. DRY MONDAY NIGHT AND BEYOND. UPPER
RIDGE OVER THE GREAT BASIN WILL SLOWLY BUILD EAST INTO THE CENTRAL
CONUS THROUGH THURSDAY. THE COOLEST DAY LOOK TO BE SUNDAY AS
EASTERLY UPSLOPE WINDS AND CLOUDINESS/SHOWERS LIMITS HIGHS TO
LOWER MID 50S WEST TO NEAR 60 EAST. HIGHS THEN WARM INTO THE 60S
MONDAY/TUESDAY...LOW 70S WEDNESDAY...THEN MID/UPPER 70S THURSDAY.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z FRIDAY EVENING)
ISSUED AT 619 PM CDT THU APR 23 2015

ISOLATED THUNDERSTORMS ARE POSSIBLE IN PORTIONS OF WESTERN AND
SOUTHWESTERN NEBRASKA THIS EVENING. GIVEN THE EXPECTED ISOLATED
NATURE OF STORMS...WILL HANDLE THE MENTION IN THE 00Z TAFS WITH A
VCTS GROUP THIS EVENING. FOR THE KLBF TERMINAL...LOW CLOUDINESS
WILL MOVE INTO THE TERMINAL AFTER 06Z TONIGHT WITH CIGS RANGING
FROM 700 TO 1000 FT AGL. CIGS WILL CLIMB TO MVFR AFTER MID MORNING
FRIDAY WITH BROKEN HIGH CLOUDS EXPECTED FRIDAY AFTERNOON. FOR THE
KVTN TERMINAL...SOME MVFR CIGS ARE POSSIBLE LATE TONIGHT AND
FRIDAY MORNING AT THE KVTN TERMINAL WITH CIGS AROUND 1500 FT AGL.
VFR CIGS ARE EXPECTED FRIDAY AFTERNOON.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...MARTIN
SHORT TERM...MARTIN
LONG TERM...ROBERG
AVIATION...CLB
Hazardous weather outlook, Apr 23, 1:33 PM MST, 4 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
333 PM CDT THU APR 23 2015

NEZ004>010-022>029-035>038-056>059-069>071-094-242045-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
333 PM CDT THU APR 23 2015 /233 PM MDT THU APR 23 2015/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP IN
THE NEBRASKA PANHANDLE AND NORTHEAST COLORADO LATE THIS AFTERNOON
AND EVENING. A FEW STORMS MAY BECOME STRONG TO SEVERE AS THEY
TRACK EAST THIS EVENING...CAPABLE OF PRODUCING HAIL TO THE SIZE
OF QUARTERS AND GUSTY WINDS. HOWEVER WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED AND SHOULD REMAIN CONFINED TO AREAS ALONG AND WEST
OF A LINE FROM ALLIANCE TO IMPERIAL. THE SEVERE THREAT WILL
DIMINISH AS THE SCATTERED SHOWER AND THUNDERSTORM ACTIVITY TRACKS
EAST TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

AREAS OF SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AND
FRIDAY NIGHT. SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

MARTIN

In the hours before

Special weather statement, Apr 23, 4:01 PM MST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
601 PM CDT THU APR 23 2015

NEZ022-056-232345-
DEUEL NE-GARDEN NE-
501 PM MDT THU APR 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GARDEN AND DEUEL
COUNTIES UNTIL 545 PM MDT...

AT 455 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LODGEPOLE TO 7 MILES
EAST OF CROOK...AND MOVING EAST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  CHAPPELL...
  MOUNT VERNON...
  INTERSECTION OF HIGHWAY 27 AND 9 MILE ROAD...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 78 AND 101.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
AND UNDERPASSES ARE ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A
FLOODED ROADWAY.

BUTTLER
Special weather statement, Apr 23, 5:22 PM MST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
722 PM CDT THU APR 23 2015

NEZ057-240100-
KEITH NE-
622 PM MDT THU APR 23 2015

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEITH COUNTY UNTIL 700 PM
MDT...

AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHEAST OF BRULE...OR 6 MILES WEST OF
OGALLALA...MOVING EAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  OGALLALA...
  ROSCOE...
  KEYSTONE...
  KINGSLEY DAM...
  BROGANVILLE...
  NEVENS...

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 118 AND 138.

THIS INCLUDES HIGHWAY 61 BETWEEN MILE MARKERS 84 AND 101.

THIS INCLUDES HIGHWAY 92 BETWEEN MILE MARKERS 135 AND 138.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TAYLOR

The radar

The Goodland radar (KGLD), 155 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

10 hail. Local standard time, as filed.

Hail, Perkins

When
April 23, 5:45 PM MST
Where
Perkins County, 4.59 mi SE of Brandon
Measured
0.88 in hail
Reported by
Public
Coordinates
40.760, -101.830

Hail, Holt

When
April 24, 2:36 PM CST
Where
Holt County, 7.87 mi NNE of Chambers
Measured
0.75 in hail
Reported by
Public
Coordinates
42.310, -98.710

Penny sized hail covered the ground.

Hail, Loup

When
April 24, 2:36 PM CST
Where
Loup County, 10.73 mi NNE of Taylor
Measured
0.75 in hail
Reported by
Public
Coordinates
41.910, -99.290

Penny sized hail covered the ground.

Hail, Loup

When
April 24, 3:04 PM CST
Where
Loup County, 9.08 mi NE of Almeria
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.910, -99.380

Snow plows were deployed to remove hail from roadways.

Hail, Thomas

When
April 24, 3:04 PM CST
Where
Thomas County, 0.51 mi E of Thedford
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
41.980, -100.570

Hail, Loup

When
April 24, 5:40 PM CST
Where
Loup County, 9.13 mi NW of Almeria
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
41.920, -99.650

Hail, Loup

When
April 24, 6:00 PM CST
Where
Loup County, 7.24 mi WNW of Almeria
Measured
0.75 in hail
Reported by
Public
Coordinates
41.870, -99.650

Hail, Blaine

When
April 24, 6:25 PM CST
Where
Blaine County, 2.58 mi SE of Brewster
Measured
0.75 in hail
Reported by
Public
Coordinates
41.900, -99.840

Hail, Blaine

When
April 24, 6:30 PM CST
Where
Blaine County, 3.45 mi S of Brewster
Measured
1 in hail
Reported by
Public
Coordinates
41.880, -99.870

Hail completely covered the ground.

Hail, Garden

When
April 25, 5:13 PM MST
Where
Garden County, 4.15 mi N of Lisco
Measured
0.88 in hail
Reported by
Public
Coordinates
41.560, -102.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, April 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 565914, 565915, 565917, 565918, 565922, 565921, 565923, 565924, 565920, 565925.